Sudden discontinuation of selective serotonin reuptake inhibitors (SSRIs) can lead to discontinuation symptoms (SD), which are characterized by a number of psychological and somatic symptoms. However, the development of delirium after discontinuation of SSRIs is a rare complication; we report an unusual case of delirium in an elderly patient due to abrupt discontinuation of sertraline after obtaining written consent from the patient.
A 72-year-old male patient with a history of two episodes of severe depression with psychotic symptoms (according to The International Classification of Diseases- 10 (ICD- 10) and intact cognitive function was taking sertraline 100 mg/day and risperidone 2 mg/day and maintaining well. He recently presented with a mixed affective episode (ICD-10), so sertraline was stopped, but risperidone was continued. Within 2 days of stopping sertraline, he presented to the psychiatry outpatient department with confusion, decreased awareness of environment, disorientation to time, place, and person, impaired attention, and perceptual disturbances with a fluctuating course; fulfilling criteria for delirium (ICD-10). After hospitalization, risperidone was also stopped; an extensive workup that included complete blood count, serum electrolyte, renal and liver function test, blood culture, urinalysis, urine culture, chest X-ray, and noncontrast head computed tomography head was done and yet no cause for delirium was found. There was no history of fever, seizure, intake of any other medication or substance, any other psychiatric or physical illness, and self-harming behavior. The patient was managed conservatively, environmental modification was done, reorientation was initiated, and regular monitoring of vitals along with adequate hydration was ensured. His delirious picture resolved gradually over 4 days, and previous mixed affective symptoms reappeared. The patient was started on quetiapine, and his mixed affective symptoms improved gradually.
Delirium after discontinuing sertraline suddenly is a rare complication in SSRIs-DS. The symptoms of SSRI-DS developing within 4–5 days of discontinuing or tapering sertraline may be attributed to a rapid decrease in serotonin availability. Till date, there has been no reported case of delirium due to sertraline discontinuation, though case reports on delirium due to discontinuation of fluoxetine and paroxetine are there. The risk of SSRI-DS and the risk of developing delirium by stopping medications are likely to be high in the elderly as aging itself may play a contributory role. Delirium due to the organic cause is unlikely in this case because blood and urine investigations and radiological imaging detected no abnormalities. Naranjo algorithm score was four, which indicates the possibility of abrupt stopping of sertraline resulting in delirium (in this case, stopping the drug was used as an analog). Although the exact pathophysiology of SSRI-DS is still not known; one of the possible hypothetical mechanisms can be a sudden decrease in serotonin availability on stopping treatment. This case emphasizes that tapering off or discontinuation of SSRIs should be done gradually, while closely monitoring for discontinuation syndrome as well-cognitive changes, especially in the elderly.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that name and initials will not be published, and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
1. Fava GA, Gatti A, Belaise C, Guidi J, Offidani E. Withdrawal symptoms after selective serotonin reuptake inhibitor discontinuation: A systematic review Psychother Psychosom. 2015;84:72–81
2. Blum D, Maldonado J, Meyer E, Lansberg M. Delirium following abrupt discontinuation of fluoxetine Clin Neurol Neurosurg. 2008;110:69–70
3. Fan KY, Liu HC. Delirium associated with fluoxetine discontinuation: A case report Clin Neuropharmacol. 2017;40:152–3
4. Kasantikul D. Reversible delirium after discontinuation of fluoxetine J Med Assoc Thai. 1995;78:53–4
5. Hayakawa Y, Sekine A, Shimizu T. Delirium induced by abrupt discontinuation of paroxetine J Neuropsychiatry Clin Neurosci. 2004;16:119–20